Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Blacksburg, VA

June 13, 2003Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2003, 11:01 PM EDT for Patrick County, Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 11:01 PM EDT (03:01 UTC)
Expired
Jun 14, 2003, 12:00 AM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 140301
FFWRNK
VAC141-140400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE FLASH 
FLOOD WARNING FOR...

* PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL MIDNIGHT EDT

* AT 1059 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED RAINFALL 
WAS BEGINNING TO DIMINISH ACROSS NORTHEASTERN PATRICK COUNTY. 
HOWEVER...SPOTTERS REPORTED THAT SEVERAL ROADS REMAIN CLOSED AND TEH 
WATER IS STILL WELL OUT OF ITS BANKS IN HOOKERS CREEK AND THE UPPER 
DAN RIVER. COUNTYWIDE FLASH FLOODING IS STILL POSSIBLE THROUGH 
MIDNIGHT WHILE WATERS SLOWLY RECEDE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3670 8043 3658 8021 3680 8008 3684 8023

$$

02
2 follow-up statements
000 
WGUS71 KRNK 140403
FFSRNK
VAC141-140445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT SAT JUN 14 2003

...FLASH FLOOD WARNING FOR PATRICK COUNTY EXPIRED AT MIDNIGHT...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED 
ACROSS THE WARNED AREA. NO ADDITIONAL FLOODING IS ANTICIPATED. 
STREAMS ARE BEGINNING TO RECEDE...ALTHOUGH HIGH WATER MAY BE 
ENCOUNTERED IN LOW LYING AREAS...AND SOME LOW WATER CROSSINGS. 

AT 1150 PM EDT...A SPOTTER AND LAW ENFORCEMENT...REPORTED THAT THE 
LITTLE DAN RIVER AND HOOKER CREEK WERE STILL OUT OF THEIR 
BANKS...BUT BEGINNING TO RECEDE...WITH NO THREAT TO PROPERTY. NO 
MORE RAIN IS EXPECTED AND THE CREEKS AND RIVERS SHOULD RECEDE INTO 
THEIR BANKS BY 130 AM. 

ALSO...THE HIGHWAY DEPARTMENT WAS IN THE PROCESS OF CLEARING THE 
FOLLOWING ROADS OF DEBRIS IN THE CLAUDVILLE AREA...DOBBYNS 
ROAD...LITTLE DAN RIVER RIVER ROAD...OLD ORCHARD LOOP...AND HOOKER 
CREEK ROAD. BARRICADES HAVE BEEN PLACED IN THESE LOCATIONS. DO NOT 
CROSS THESE BARRICADES...AND TRAVEL ACROSS THE FLOODED ROADS. TURN 
AROUND...OR WAIT UNTIL THE WATERS HAVE RECEDED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 


$$

WHP
000 
WGUS71 KRNK 140415 CCA
FFSRNK
VAC141-140445-

FLASH FLOOD STATEMENT...CORRECTED FOR EXTRA WORD
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT SAT JUN 14 2003

...FLASH FLOOD WARNING FOR PATRICK COUNTY EXPIRED AT MIDNIGHT...

NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL HAS ENDED 
ACROSS THE WARNED AREA. NO ADDITIONAL FLOODING IS ANTICIPATED. 
STREAMS ARE BEGINNING TO RECEDE...ALTHOUGH HIGH WATER MAY BE 
ENCOUNTERED IN LOW LYING AREAS...AND SOME LOW WATER CROSSINGS. 

AT 1150 PM EDT...A SPOTTER AND LAW ENFORCEMENT...REPORTED THAT THE 
LITTLE DAN RIVER AND HOOKER CREEK WERE STILL OUT OF THEIR 
BANKS...BUT BEGINNING TO RECEDE...WITH NO THREAT TO PROPERTY. NO 
MORE RAIN IS EXPECTED AND THE CREEKS AND RIVERS SHOULD RECEDE INTO 
THEIR BANKS BY 130 AM. 

ALSO...THE HIGHWAY DEPARTMENT WAS IN THE PROCESS OF CLEARING THE 
FOLLOWING ROADS OF DEBRIS IN THE CLAUDVILLE AREA...DOBBYNS 
ROAD...LITTLE DAN RIVER ROAD...OLD ORCHARD LOOP...AND HOOKER CREEK 
ROAD. BARRICADES HAVE BEEN PLACED IN THESE LOCATIONS. DO NOT CROSS 
THESE BARRICADES...AND TRAVEL ACROSS THE FLOODED ROADS. TURN 
AROUND...OR WAIT UNTIL THE WATERS HAVE RECEDED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 


$$

WHP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:55 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT FRI JUN 13 2003

ONGOING CONVECTION FROM THE NC HIGH COUNTRY NORTHEAST ALONG THE BRP
INTO VA FOOTHILLS EXPECTED TO WEAKEN AS THE EVENING PROGRESSES...AS
DEEP LAYER MOIST CONVERGENCE DECREASES...WITH LOSS OF HEATING.
OVERNIGHT...EXPECT LIMITED SHRA COVERAGE...WITH 30 PERCENT COVERAGE
AT BEST...MAINLY IN THE SRN CWA...WHERE 18Z MODELS CONTINUE WITH
WEAK LIFT. FURTHER NORTH COVERAGE WILL BE ISOLATED SO THINKING
KEEPING 20 POPS HERE.

WITH CLEARING SKIES AND WINDS GOING LIGHT...PATCHY DENSE FOG WILL
AGAIN FORM IN MOST AREAS. WILL ADD THIS TO ZONES. OTHERWISE NO
CHANGES EXPECTED ATTM TO GOING FORECAST.

WILL UPDATE ZONES ONCE CONVECTION TO OUR SOUTH BEGINS TO DIE DOWN.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

PREVIOUS DISCUSSION
**************************************

315 PM EDT FRI JUN 13 2003

COMBINATION OF HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES
HAS RESULTED SCT CONVECTION THIS AFTERNOON. KFCX 88D AT 19Z SHOWED
MOST OF THE SHOWERS AND THUNDERSTORMS WERE ALONG AND EAST OF BLUE
RIDGE MOUNTAINS. S/W TROF AND ASSOCD SPEED MAX WILL ROTATE EAST
ENHANCING COVERAGE IN THE EAST. MAIN THREAT THIS AFTERNOON AND
EVENING WILL BE TORRENTIAL DOWNPOURS WITH HIGH PWATS AND GUSTY
WINDS. THE UNSETTLED WEATHER WILL CONTINUE SATURDAY...AS CDFNT
PUSHES SOUTH INTO FA. ELECTED TO HAVE LIKELY POPS SAT AFTERNOON. IN
THE EXTENDED PERIODS...FRONTAL BOUNDARY WILL DROP SOUTH AND STALL
ACROSS THE SOUTHEAST STATES. DAILY CONVECTION CONVECTION IS EXPECTED
TO DEVELOP ALONG AND SOUTH OF THE BOUNDARY. TRICKY TO PLACED AND
TIME FRONTAL BOUNDARY...AND THE PUSH OF WEDGE. MEDIUM RANGE MODELS
CONTINUE TO HAVE DIFFERENT OPINIONS. ETA/GFS ARE CONSIDERABLY
DIFFERENT WITH FNTL POSITION BY 00Z MON. THE 12Z RUN OF GFS WAS
WETTER THAN THE 06Z RUN OF THE GFS. TRIED TO BLEND THE 12Z GFS WITH
THE UKMET TO CREATE MY GRID SOLUTION. CLIMATOLOGY WOULD SUGGEST
SLIGHTLY SLOWER SOLUTION THE MODELS WITH BACKDOOR FNT. BLENDED A
CHANGING ISC GRID SOLUTION. FELT THAT A WAVE ALONG THE FRONTAL
BOUNDARY WILL LIFT MOISTURE FURTHER NORTH THAN FIRST THOUGHT. NUDGED
THE TIMING OF PCPN ON THURSDAY AND ADDED A CHC OF THUNDER TO FRIDAY.
LOWER TEMPS SUNDAY NIGHT AND MONDAY. ADJUSTED MAX TEMPS UP WED IN
THE WEST. RAISED TEMPS A FEW DEGREES FOR THURSDAY AND FRIDAY. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   66  81  66  75 /  50  70  40  30
LYH   68  84  67  80 /  50  70  50  30
DAN   70  84  68  80 /  50  70  50  40
BLF   63  77  59  74 /  50  60  30  20
LWB   63  77  59  74 /  50  60  30  20
BCB   63  78  63  75 /  50  60  40  30
TNB   63  78  63  75 /  50  60  40  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 13, 6:55 PM EDT, 4 hours 6 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE DAN RIVER AT SOUTH BOSTON.
PLEASE SEE THE WBCFLSRNK PRODUCT FOR THE LATEST INFORMATION ON CREST
LEVELS.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH
THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR
RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN
SATURDAY AFTERNOON.

JH/SK

In the hours before

Local storm report, Jun 13, 8:42 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    CLAUDVILLE                VA   FLASH FLOOD
06/13/03   PATRICK                        STREET FLOODING. PUBLIC
                                          REPORT.
Special weather statement, Jun 13, 9:19 PM EDT, 1 hour 42 minutes before
NCZ018-019-140213-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT FRI JUN 13 2003

THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL AFFECT THE WESTERN HALF
OF WILKES COUNTY THROUGH 1015 PM. RAINFALL RATES OF UP TO 2 INCHES IN
AN HOUR CAN BE EXPECTED WEST OF WILKESBORO...ESPECIALLY IN
LOCATIONS SUCH AS MILLERS CREEK...BUCK...AND MULBERRY. RAINFALL OF
THIS MAGNITUDE WILL CREATE WATER PONDING ON ROADWAYS...AND LOW LYING
FLOODING OF POOR DRAINAGE AREAS...SUCH AS DITCHES.

ALSO...RUNOFF FROM THE HEAVY RAINS EAST OF BOONE IN WATAUGA COUNTY...
WILL KEEP CREEKS AND STREAMS RUNNING HIGH FOR THE NEXT HOUR.

IF YOU ARE TRAVELING FROM BOONE TO WILKESBORO...BE ALERT TO
HAZARDOUS ROAD CONDITIONS...AS HIGHWAYS WILL HAVE WATER PONDED ON
THEM.

WHP
Special weather statement, Jun 13, 9:21 PM EDT, 1 hour 40 minutes before
VAZ032-033-043-140215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT FRI JUN 13 2003

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE MOVING EAST FROM THE
BLUE RIDGE MOUNTAINS IN EASTERN PATRICK COUNTY VIRGINIA. THESE
STORMS CONTAIN TORRENTIAL DOWNPOURS...UP TO AN INCH OF RAINFALL IN A
HALF AN HOUR IS POSSIBLE WITH THESE STORMS. THESE HEAVY RAINS CAN
PRODUCE FLASH FLOODING DUE TO THE SATURATED GROUND FROM PREVIOUS
RAINS. THESE STORMS ARE MOVING TOWARD HENRY COUNTY AND SOUTHERN
FRANKLIN COUNTY AND SHOULD ARRIVE IN THE MARTINSVILLE VICINITY AFTER
930 PM. THE STORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.  DO NOT CROSS AREAS
WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY FLOWING WATER CAN
QUICKLY SWEEP YOU OFF YOUR FEET.

DOC
Special weather statement, Jun 13, 9:48 PM EDT, 1 hour 13 minutes before
VAZ013-140215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT FRI JUN 13 2003

VERY HEAVY RAIN HAS FALLEN ALONG THE MACKS MOUNTAIN RANGE SINCE
900 PM...WITH RAINFALL AMOUNTS ESTIMATED UP TO 2 INCHES.
THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH 1015 PM...BETWEEN
ALLISONIA AND COPPER VALLEY. RISES ON THE BIG REED ISLAND CREEK...
MACK CREEK AND BIG LAUREL CREEK CAN BE EXPECTED. ALSO...LOW LYING
FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS...AND DITCHES WILL
OCCUR.

BE ALERT IF YOU LIVE IN THESE AREAS...TO RISING WATER. MOVE TO
HIGHER GROUND IF A CREEK BEGINS TO FLOOD ITS BANKS.

WHP
Local storm report, Jun 13, 10:35 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    CLAUDVILLE                VA   FLASH FLOOD
06/13/03   PATRICK                        WATER OVER A COUPLE OF
                                          BRIDGES IN CLAUDVILLE
                                          ALONG ROUTE 103.REPORTED
                                          BY SPOTTER.
Local storm report, Jun 13, 10:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    12NE STUART               VA   FLASH FLOOD
06/13/03   PATRICK                        SEVERAL SMALL STREAMS OUT
                                          OF THEIR BANKS. REPORTED
                                          BY SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:13 PM EDTSevere Thunderstorm WarningRNKPatrick47 min
Jun 13, 8:16 PM EDTSevere Thunderstorm WarningRNKPatrick44 min
Jun 13, 8:30 PM EDTFlash Flood WarningRNKPatrick2 hr
Jun 13, 10:11 PM EDTFlash Flood WarningRNKPatrick49 min
Jun 14, 5:45 PM EDTFlash Flood WarningRNKBedford2 hr
Jun 14, 6:53 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.